Texas, 2014

Wildfire in Texas, March 10, 2014

March 10, 2014 · NWS AMA · 1 event in 1 county or zone

S. Highway 87 and Interstate 27.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The East Complex Wildfire began around 1326CST in Randall county about twelve miles south southeast of Canyon Texas near Farm to Market Road 285 (Wayside Road) and between U.S. Highway 87 and Interstate 27. The wildfire consumed an estimated six hundred and forty acres and was caused by burning debris. There were no structures damaged or lost and there were no reports of injuries or fatalities. The wildfire was contained around 1600CST and a total of three fire departments responded to the wildfire including the Texas Forest Service.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 10, 11:06 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 10, 11:06 AM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1206 PM CDT MON MAR 10 2014

.AVIATION...
FOR THE 18Z TAFS, VFR CONDITIONS WILL CONTINUE TO PREVAIL. HAVE
MODERATE CONFIDENCE WITH TIMING OF THE COLD FRONT, BUT IT COULD MOVE
THROUGH FASTER THAN CURRENTLY FORECAST. NW WINDS WILL BECOME GUSTY
LATE TOMORROW MORNING, BUT ESPECIALLY JUST BEYOND THIS TAF PERIOD.

JACKSON

&&

.PREV DISCUSSION... /ISSUED 630 AM CDT MON MAR 10 2014/

AVIATION...
12Z TAFS...VFR CONDITIONS WILL PREVAIL THE NEXT 24 HOURS WITH ONLY
SOME HIGH CLOUDS EXPECTED. A LEE SURFACE TROUGH WILL KEEP WINDS
PREDOMINANTLY OUT OF THE SOUTHWEST TO WEST. MAY SEE SOME GUSTS AROUND
20 KTS AT KAMA THIS AFTERNOON...OTHERWISE SPEEDS WILL BE AROUND 12
KTS OR LESS.

KB

PREV DISCUSSION... /ISSUED 331 AM CDT MON MAR 10 2014/

DISCUSSION...
TEMPERATURES WILL BE SOME 15 TO 20 DEGREES ABOVE NORMAL TODAY AS
DOWNSLOPE WINDS PREVAIL.

AN UPPER LEVEL SHORT WAVE TROUGH NEARING THE WASHINGTON AND OREGON
COASTS NOW WILL DIVE SOUTHEAST THROUGH WYOMING BY TUESDAY. THE
SHORT WAVE TROUGH WILL BE POSITIVELY TILTED AND IT WILL START TO
SPLIT AT THIS TIME WITH PART OF THE SHORT WAVE CONTINUING
SOUTHEAST THROUGH THE CENTRAL PLAINS AND THE OTHER PIECE MOVING
SOUTHWEST INTO NEVADA BY TUESDAY EVENING. THE FLOW ALOFT WILL
INCREASE AND IT WILL BECOME MORE ZONAL OVER THE PANHANDLES TUESDAY
AFTERNOON AND EVENING AHEAD OF THIS WEST TO EAST ORIENTED TROUGH
AXIS. THIS CROSS BARRIER FLOW WILL ENCOURAGE LEE-SIDE CYCLOGENESIS
TUESDAY MORNING. THIS SURFACE CYCLONE WILL MOVE OFF TO THE EAST INTO
NORTHWEST OKLAHOMA BY MID DAY TUESDAY WHICH WILL ALLOW A STRONG COLD
FRONT TO PLOW THROUGH THE PANHANDLES TUESDAY AFTERNOON AND EVENING.
THE SURFACE PRESSURE GRADIENT WILL BE TIGHT BEHIND THIS COLD FRONT
AS A SURFACE HIGH OVER WYOMING BUILDS SOUTHWARD ALONG THE LEE-SIDE
OF THE ROCKIES REPLACING THE LOW. THERE ARE SOME INDICATIONS THAT
THE WINDS COULD BE IN THE ADVISORY CRITERIA...SUSTAINED 35 MPH. WE
COULD ALSO HAVE SOME WIND GUSTS GREATER THAN 60 MPH LATE TUESDAY
AFTERNOON THROUGH THE EVENING. FOR NOW WILL NOT HOIST ANY WIND
HIGHLIGHTS AS IT IS UNCLEAR ON THE EXACT LOCATION OF THE STRONGEST
WINDS.

SOME LIGHT PRECIP MAY STILL BE POSSIBLE AS THIS SHORT WAVE TROUGH
SLIDES ACROSS THE NORTHERN CWA TUESDAY NIGHT.

THE SHORT WAVE THAT GETS STUCK OUT IN NEVADA FINALLY STARTS TO MOVE
EASTWARD BY THURSDAY AND WILL MOVE OVER THE PANHANDLES FRIDAY.
RIGHT NOW THIS SYSTEM LOOKS MOISTURE STARVED...SO WILL CONTINUE WITH
A DRY FORECAST.

ANOTHER STRONG SHORT WAVE DIVES SOUTHEAST ON THE FRONT SIDE OF THE
RIDGE OVER THE WEST COAST THIS WEEKEND. THIS SHORT WAVE IS EXPECTED
TO INTENSIFY AS IT SLIDES TOWARDS THE PANHANDLES BY SATURDAY NIGHT
AND SUNDAY. THE MODELS HAVE NOT BE IN VERY GOOD AGREEMENT FROM DAY
TO DAY ON THE EVOLUTION OF THIS SHORT WAVE TROUGH. WOULD LIKE TO SEE
SOME MORE RUN TO RUN CONSISTENCY BEFORE ADDING SOME POPS TO THE
FORECAST.

FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE FOUND ACROSS THE TEXAS
PANHANDLE TODAY AS 20 FOOT WINDS WILL BE AROUND 15 MPH AND
LOWEST RELATIVE HUMIDITY VALUES WILL FALL TO BELOW 10 PERCENT.
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE
POSSIBLE ALONG AND JUST BEHIND THE COLD FRONT ON TUESDAY ACROSS THE
SOUTHERN TEXAS PANHANDLE. ELEVATED FIRE WEATHER CONDITIONS MAY
RETURN ON THURSDAY AS SOUTHWEST WINDS INCREASE AGAIN.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

CLK/JJ
Hazardous weather outlook, Mar 10, 2:47 AM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
347 AM CDT MON MAR 10 2014

OKZ001>003-TXZ001>020-102130-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
347 AM CDT MON MAR 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

SOUTHWEST WINDS AROUND 15 MPH AND LOWEST RELATIVE HUMIDITY VALUES
BELOW 10 PERCENT WILL COMBINE TO BRING ELEVATED FIRE WEATHER
CONDITIONS TO THE TEXAS PANHANDLE THROUGH MID EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS THE SOUTHERN TEXAS PANHANDLE TUESDAY.

NORTHWEST TO NORTH WINDS OF 35 TO 40 MPH WITH HIGHER GUSTS WILL BE
POSSIBLE ACROSS MUCH OF THE PANHANDLES TUESDAY AFTERNOON AND TUESDAY EVENING.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
PANHANDLES ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS TODAY AND THURSDAY...AND FOR NEAR
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE SOUTHERN TEXAS PANHANDLE
ON TUESDAY.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Randall

When
March 10, 1:26 PM CST to 4:00 PM CST
Where
Randall forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499062.